Alert archive / Louisiana / Special Weather Statements in 2023

Special Weather Statement, NWS Lake Charles, LA

August 1, 2023Saint Martin Parish, Louisiana

NWS Lake Charles, LA issued this special weather statement at Aug 1, 2023, 7:21 PM CDT for Saint Martin Parish, Louisiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2023, 7:21 PM CDT (00:21 UTC)
Expired
Aug 1, 2023, 7:45 PM CDT
In force
24 min
Issued by
NWS Lake Charles, LA
Hail
0.88 in
Wind
50

County Saint Martin Parish, LA

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 0.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2023-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1419 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2023-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1419 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
2088 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

922 
WWUS84 KLCH 020021
SPSLCH

Special Weather Statement
National Weather Service Lake Charles LA
721 PM CDT Tue Aug 1 2023
 
LAZ045-020045-
Upper St. Martin LA-
721 PM CDT Tue Aug 1 2023

...A strong thunderstorm will impact portions of north central St.
Martin Parish through 745 PM CDT...

At 721 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ramah, or 15 miles northeast of Catahoula, moving west at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Atchafalaya Welcome Center and Butte La Rose. 

This includes Interstate 10 in Louisiana between mile markers 119 and
126.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3007 9158 3037 9180 3041 9163 3038 9163
      3036 9165 3035 9162 3031 9162 3028 9159
      3026 9159 3024 9156 3024 9151 3023 9148
      3020 9149 3019 9147
TIME...MOT...LOC 0021Z 073DEG 13KT 3036 9150 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

$$

14

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this special weather statement went out at Aug 1, 6:25 PM CDT, 56 minutes earlier.

Area forecast discussion, Aug 1, 6:25 PM CDT, 56 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
625 PM CDT Tue Aug 1 2023

...New AVIATION...

.SHORT TERM...
(Tonight through Thursday night)
Issued at 343 PM CDT Tue Aug 1 2023

Strong high pressure continues to dominate the regional weather
with excessive heat to continue. Another round of excessive heat
warnings are in effect for Wednesday area wide. In addition to the
heat, there is a little better chance for showers/storms tomorrow
afternoon...mainly Acadiana. With the ongoing heat and unstable
atmosphere, a few strong storms are possible with gusty winds the
main risk.

Additional heat headlines are expected for Thursday with less
POPs across the area. Best chance for any convection will be
across lower Acadiana.

&&

.LONG TERM...
(Friday through next Monday)
Issued at 343 PM CDT Tue Aug 1 2023

Oppressively hot and humid conditions will persist through the long
term period as high pressure maintains control. Friday through
Sunday upper ridging will remain nearly directly overhead. This will
suppress most convection through the weekend, apart from a few
isolated showers that may be able to initialize each afternoon
during max heating hours. Therefore, kept POPs around 30% or less in
place for each afternoon, mainly along and south of I-10. Otherwise,
the weekend will be marked by continued above average temps with
highs topping out in the upper 90s to lower 100s. Heat indices will
also continue to reach into the 108-113 range, resulting in several
more days of Heat Advisories and/or Excessive Heat Warnings.

Moving into the work week a small pattern change may arrive as a
large trough is expected to dig across the northern half of the
country, causing the ridge overhead to retrograde west/southwestward
a bit. This will allow for slightly better rain chances Mon and
Tues, as well as a slight decrease in afternoon highs. We will still
likely be within Heat Advisory criteria for a bit longer but at
least it won't be quite as hot as this week.

&&

.AVIATION...
(00Z TAFS)
Issued at 617 PM CDT Tue Aug 1 2023

A few pop-up showers are forming across the region. Some
terminals could see conditions drop to IFR with the passage of
showers. High pressure aloft will keep our winds light and
variable. After sunset VFR conditions will persist through the
night and into tomorrow morning.

&&

.MARINE...
Issued at 341 PM CDT Tue Aug 1 2023

Surface high pressure remaining anchored over the northern Gulf
of Mexico will maintain a light to occasionally moderate mostly
onshore flow, along with very low seas, through the coming week.
Isolated showers and thunderstorms may develop and meander over
coastal waters.

&&

.CLIMATE...
Issued at 1155 AM CDT Tue Aug 1 2023

...RECORD WARMTH IN JULY...

To say that July 2023 was warm would be quite the understatement
as four of our five primary climate stations saw all-time record
heat for the seventh month of the year. Check out the numbers!

New Iberia (records date to 1948)
-July's average temperature of 86.6 degrees shattered the previous
 July record of 85.0 degrees set in 2015
-The high of 104 degrees on the 31st was the highest recorded temperature
 at New Iberia during the period of record

Lafayette (records date to 1893)
-July's average temperature of 86.8 degrees crushed the previous
 July record of 85.5 degrees set in 2015

Beaumont/Port Arthur (records date to 1901)
-July's average temperature of 87.2 degrees bested the previous
 July record of 86.3 degrees set in 1944

Lake Charles (records date to 1895)
-July's average temperature of 85.9 degrees beat the previous
 July record of 85.3 degrees set in 1957

Alexandria (records date to 1892)
-July's average temperature of 86.3 degrees tied for 3rd warmest (record
 is 87.1 degrees set in 1998)

It was also rather dry across the area in July, although only a pair
of climate stations saw top ten dry conditions...

New Iberia's July rainfall total of 2.34 inches was 6th driest (record:
1.91/1956)

Beaumont/Port Arthur's July rainfall total of 2.03 inches was
10th driest (record: 0.63/1956)

25

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  78 102  76 102 /  10  30  10  10
LCH  80  97  79  95 /  10  30  10  20
LFT  81 100  80  99 /  10  50  10  30
BPT  78 100  78  99 /  10  20  10  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Excessive Heat Warning until 7 PM CDT this evening for
     LAZ027>033-044-045-055-073-074-141>143-152>154-241>243-
     252>254.

     Excessive Heat Warning from 10 AM to 7 PM CDT Wednesday for
     LAZ027>033-044-045-055-073-074-141>143-152>154-241>243-
     252>254.

TX...Excessive Heat Warning until 7 PM CDT this evening for TXZ180-
     201-259>262-515-516-615-616.

     Excessive Heat Warning from 10 AM to 7 PM CDT Wednesday for
     TXZ180-201-259>262-515-516-615-616.

GM...None.
&&

SHORT TERM...78
LONG TERM....17
AVIATION...14
Hazardous weather outlook, Aug 1, 4:21 PM CDT, 3 hours before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
421 PM CDT Tue Aug 1 2023

LAZ027>033-044-045-055-073-074-141>143-152>154-241>243-252>254-
TXZ180-201-259>262-515-516-615-616-022130-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Lafayette-Upper St. Martin-Lower St. Martin-West Cameron-
East Cameron-Northern Calcasieu-Northern Jefferson Davis-
Northern Acadia-Upper Vermilion-Upper Iberia-Upper St. Mary-
Southern Calcasieu-Southern Jefferson Davis-Southern Acadia-
Lower Vermilion-Lower Iberia-Lower St. Mary-Tyler-Hardin-
Northern Jasper-Northern Newton-Southern Jasper-Southern Newton-
Upper Jefferson-Northern Orange-Lower Jefferson-Southern Orange-
421 PM CDT Tue Aug 1 2023

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING...
...EXCESSIVE HEAT WARNING IN EFFECT FROM 10 AM TO 7 PM CDT
WEDNESDAY...

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

Max temperatures between 100 and 106 degrees combined with dewpoints
in the upper 60s or lower 70s will lead to heat index values peaking
between 110 and 115 degrees across the area this afternoon.

Isolated showers and thunderstorms will be possible. No severe
weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

Excessive Heat Warning.

Near record high temperatures will continue through the
weekend with afternoon highs in the triple digits across much of the
region away from the immediate coastline. Apparent temperatures will
climb to between 110-115 each afternoon. Precautions should be taken
to prevent heat related illness including wearing light, loose
fitting clothing, limiting outdoor exposure during the afternoons,
staying well hydrated, having access to air conditioned environments
and knowing the symptoms of heat illness.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-436-450-452-455-470-472-475-022130-
Sabine Lake-Calcasieu Lake-Vermilion and West Cote Blanche Bays-
Atchafalaya and East Cote Blanche Bays-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-
Coastal waters from Cameron LA to High Island TX from 20 to 60 NM-
Coastal waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
from 20 to 60 NM-
421 PM CDT Tue Aug 1 2023

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

Isolated showers and thunderstorms will be possible. No severe
weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 1, 4:14 PM CDT, 3 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
414 PM CDT Tue Aug 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     Tstm Wnd Dmg     5 WNW Forked Island     29.86N 92.38W
07/31/2023                   Vermilion          LA   Public

            Tree knocked down in a yard.

&&

NS
Local storm report, Aug 1, 4:21 PM CDT, 3 hours before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
421 PM CDT Tue Aug 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     Tstm Wnd Dmg     1 WNW Henry             29.89N 92.10W
07/31/2023                   Vermilion          LA   Public

            Image from Facebook of a destroyed shed.

&&

NS
Local storm report, Aug 1, 5:39 PM CDT, 1 hour 42 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
539 PM CDT Tue Aug 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     Tstm Wnd Dmg     2 E Abbeville           29.97N 92.08W
07/31/2023                   Vermilion          LA   Public

            Damage to tin roof at Crusta Memorial
            Airport and damage to two hanger doors.

&&

NS
Local storm report, Aug 1, 6:27 PM CDT, 54 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
627 PM CDT Tue Aug 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     Tstm Wnd Dmg     3 S Mauriceville        30.18N 93.88W
07/31/2023                   Orange             TX   Public

            Trees blown down.

&&

NS
Special weather statement, Aug 1, 7:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
721 PM CDT Tue Aug 1 2023

LAZ045-020045-
Upper St. Martin LA-
721 PM CDT Tue Aug 1 2023

...A strong thunderstorm will impact portions of north central St.
Martin Parish through 745 PM CDT...

At 721 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ramah, or 15 miles northeast of Catahoula, moving west at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Atchafalaya Welcome Center and Butte La Rose.

This includes Interstate 10 in Louisiana between mile markers 119 and
126.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3007 9158 3037 9180 3041 9163 3038 9163
      3036 9165 3035 9162 3031 9162 3028 9159
      3026 9159 3024 9156 3024 9151 3023 9148
      3020 9149 3019 9147
TIME...MOT...LOC 0021Z 073DEG 13KT 3036 9150

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

14

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:43 PM CDTSpecial Weather StatementLCHSaint Martin32 min
Aug 2, 2:44 AM CDTHeat AdvisoryLCHAcadia, Allen, Avoyelles, Beauregard, Calcasieu, Cameron and 10 more40 hr
Aug 2, 4:59 PM CDTSpecial Weather StatementLCHSaint Martin46 min
Aug 2, 5:31 PM CDTSpecial Weather StatementLCHAllen29 min
Aug 2, 5:42 PM CDTSevere Thunderstorm WarningLCHIberia, Saint Martin, St. Mary50 min
Aug 2, 5:57 PM CDTSpecial Weather StatementLCHBeauregard33 min
Aug 2, 6:32 PM CDTSpecial Weather StatementLCHBeauregard28 min
Aug 2, 6:57 PM CDTSpecial Weather StatementLCHVernon33 min

Nearby

Special Weather Statements in Louisiana, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.